Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



The singular wedge problem in the nonlinear elastostatic plane stress theory

Author: Angelo Marcello Tarantino
Journal: Quart. Appl. Math. 57 (1999), 433-451
MSC: Primary 74B20; Secondary 74G70
DOI: https://doi.org/10.1090/qam/1704455
MathSciNet review: MR1704455
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A finite elastostatic analysis of the singular equilibrium field in the proximity of the apex of a wedge, with clamped-free radial edges and general far-field loading conditions, is performed. The problem is formulated for compressible hyperelastic sheets under a plane stress condition. An asymptotic procedure is proposed to compute the deformation and stress singular fields. Emphasis is placed on the investigation of the dependence of the order of singularity in the asymptotic Piola-Kirchhoff and Cauchy stresses on the wedge angles. The case of a half-plane bounded to a rigid substrate is studied in detail.

References [Enhancements On Off] (What's this?)

  • [1] M. L. Williams, Stress singularities resulting from various boundary conditions in angular corners of plates in extension, J. Appl. Mech. 19, 526-528 (1952)
  • [2] C. J. Tranter, Integral Transforms in Mathematical Physics, 2nd edition, Wiley, 1956 MR 0079681
  • [3] E. Sternberg and W. Koiter, The wedge under a concentrated couple: A paradox in the two-dimensional theory of elasticity, J. Appl. Mech. 25, 575-581 (1958) MR 0102947
  • [4] D. B. Bogy and E. Sternberg, The effect of couple-stresses on the corner singularity due to an asymmetric shear loading, Internat. J. Solids and Structures 4, 159-171 (1968)
  • [5] D. B. Bogy, On the problem of edge-bonded elastic quarter-planes loaded at the boundary, Internat. J. Solids and Structures 6, 1287-1313 (1970)
  • [6] D. B. Bogy, On the plane elastostatic problem of a loaded crack terminating at a material interface, J. Appl. Mech. 38, 911-918 (1971)
  • [7] A. E. Green and W. Zerna, Theoretical elasticity, Oxford, 1954 MR 0064598
  • [8] M. Hetényi, A method of solution for the elastic quarter-plane, J. Appl. Mech. 27, 289-296 (1960) MR 0111229
  • [9] I. Babuska, K. Rektorys, and F. Vycichlo, Mathematische Elastizitätstheorie der ebenen Probleme, Akademie-Verlag, Berlin, 1960 MR 0115343
  • [10] D. B. Bogy, Edge-bonded dissimilar orthogonal elastic wedges under normal and shear loading, J. Appl. Mech. 35, 460-466 (1968)
  • [11] J. Dundurs, Discussion of edge-bonded dissimilar orthogonal elastic wedges under normal and shear loading, J. Appl. Mech. 36, 650-652 (1969)
  • [12] D. B. Bogy and K. C. Wang, Stress singularities at interface corners in bonded dissimilar isotropic elastic materials, Internat. J. Solids and Structures 7, 993-1005 (1971)
  • [13] V. Hein and F. Erdogan, Stress singularities in a two-material wedge, Internat. J. Fract. Mech. 7, 317-330 (1971)
  • [14] J. Dundurs and M. S. Lee, Stress concentrations at a sharp edge in contact problems, J. of Elasticity 2, 109-112 (1972)
  • [15] E. E. Gdoutos and P. S. Theocaris, Stress concentrations at the apex of a plane indenter acting on an elastic half plane, J. Appl. Mech. 42, 688-692 (1975)
  • [16] P. S. Theocaris and E. E. Gdoutos, Stress singularities at vertices of composite plates with smooth or rough interfaces, Arch. Mech. Stosow. 28, 693-704 (1976)
  • [17] A. K. Rao, Stress concentrations and singularities at interface corners, Z. angew. Math. Mech. 51, 395-406 (1971)
  • [18] J. P. Dempsey and G. B. Sinclair, On the stress singularities in the plane elasticity of the composite wedge, J. of Elasticity 9, 373-391 (1979) MR 558884
  • [19] J. P. Dempsey and G. B. Sinclair, On the singular behavior at the vertex of a bimaterial wedge, J. of Elasticity 11, 317-327 (1981) MR 625955
  • [20] D. B. Bogy, The plane solution for anisotropic elastic wedges under normal and shear loading, J. Appl. Mech. 39, 1103-1109 (1972)
  • [21] A. M. Tarantino, The singular equilibrium field at the notch-tip of a compressible material in finite elastostatics, Z. angew. Math. Phys. 48, 370-388 (1997) MR 1460257
  • [22] F. S. Wong and R. T. Shield, Large plane deformations of thin elastic sheets of Neo-Hookean material, Z. angew. Math. Phys. 20, 176-199 (1969)
  • [23] J. K. Knowles and E. Sternberg, Large deformations near a tip of an interface-crack between two Neo-Hookean sheets, J. of Elasticity 13, 257-293 (1983) MR 719844
  • [24] P. H. Geubelle and W. G. Knauss, Finite strains at the tip of a crack in a sheet of hyperelastic material: I. Homogeneous case, J. of Elasticity 35, 61-98 (1994)
  • [25] P. H. Geubelle and W. G. Knauss, Finite strains at the tip of a crack in a sheet of hyperelastic material: II. Special bimaterial cases, J. of Elasticity 35, 99-138 (1994)
  • [26] P. H. Geubelle and W. G. Knauss, Finite strains at the tip of a crack in a sheet of hyperelastic material: III. General bimaterial case, J. of Elasticity 35, 139-174 (1994)
  • [27] A. M. Tarantino, Thin hyperelastic sheets of compressible material: field equations, Airy stress function and an application in fracture mechanics, J. of Elasticity 44, 37-59 (1996) MR 1417808
  • [28] J. E. Adkins, A. E. Green, and G. C. Nicholas, Two-dimensional theory of elasticity for finite deformation, Philos. Trans. Roy. Soc. A247, 279-306 (1954) MR 0067673
  • [29] J. E. Adkins and A. E. Green, Plane problems in second-order elasticity theory, Philos. Trans. Roy. Soc. A239, 557-576 (1957) MR 0086487
  • [30] A. E. Green and J. E. Adkins, Large elastic deformation and nonlinear continuum mechanics, Oxford University Press, Oxford, 1960 MR 0269158
  • [31] W. H. Yang, Stress concentration in a rubber sheet under axially symmetric stretching, J. Appl. Mech. 34, 942-946 (1967)
  • [32] A. E. H. Love, A Treatise on the Mathematical Theory of Elasticity, Cambridge University Press, Cambridge (1927) (reprinted by Dover Publications, New York, 1944) MR 0010851
  • [33] P. G. Ciarlet, Mathematical Elasticity. Vol. I: Three-Dimensional Elasticity, North-Holland, 1988 MR 936420
  • [34] S. S. Antman, Existence of solutions of the equilibrium equations for nonlinearly elastic rings and arches, Indiana University Mathematics Journal 20, 281-302 (1970) MR 0266478
  • [35] S. S. Antman, Regular and singular problems for large elastic deformations of tubes, wedges, and cylinders, Arch. Rational Mech. Anal. 83, 1-52 (1983) MR 695361
  • [36] P. Podio Guidugli and G. Vergara Caffarelli, Extreme elastic deformations, Arch. Rational Mech. Anal. 115, 311-328 (1991) MR 1120851
  • [37] P. G. Ciarlet and G. Geymonat, Sur les lois de comportement en élasticité non-linéaire compressible, C. R. Acad. Sci. Paris Sér. II 295, 423-426 (1982) MR 695540
  • [38] K. Ch. Le, On the singular elastostatic field induced by a crack in a Hadamard material, Quart. J. Mech. Appl. Math. 45, 101-117 (1992) MR 1154765
  • [39] R. A. Stephenson, The equilibrium field near the tip of a crack for finite plane strain of incompressible elastic materials, J. of Elasticity 12, 65-99 (1982) MR 651119
  • [40] K. Ch. Le and H. Stumpf, The singular elastostatic field due to a crack in rubberlike materials, J. of Elasticity 32, 183-222 (1993) MR 1252075

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 74B20, 74G70

Retrieve articles in all journals with MSC: 74B20, 74G70

Additional Information

DOI: https://doi.org/10.1090/qam/1704455
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society